Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 42, NWS Pueblo, CO

June 14, 2004Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 14, 2004, 5:44 PM MDT for Pueblo County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 5:44 PM MDT (23:44 UTC)
Expired
Jun 14, 2004, 6:45 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS55 KPUB 142344
SVRPUB
COC101-150045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
544 PM MDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED 14 MILES WEST
  OF PUEBLO RESERVOIR...AND WAS MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  PUEBLO RESERVOIR BY 605 PM MDT
  PUEBLO WEST AND WEST CENTRAL PUEBLO BY 620 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3824 10509 3809 10496 3821 10446 3842 10457
          3824 10497

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:55 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 14, 1:55 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT MON JUN 14 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

CONCERNS TONIGHT WILL BE THREAT OF DRY THUNDERSTORMS THIS EVENING
AND FOR TUESDAY THE TIMING OF THE COLD FRONT...

CURRENTLY WEATHER IS MILD ACROSS THE CWFA WITH SOME GUSTY WINDS IN
THE EXTREME SOUTHEAST AND A FEW CU POPPING UP OVER THE PIKES PEAK
REGION AND SOUTHERN SANGRES. LAPSE RATES ARE 7 TO 8 BUT MOISTURE
STILL LACKING. DEWPOINTS HAVE COME UP A FEW DEGREES WITH SHALLOW
FLOW FROM THE SOUTHEAST. WATER VAPOR IMAGERY OVERLAYED WITH RUC NOT
VERY SUPPORTIVE OF ORGANIZED CONVECTIVE DEVELOPMENT. AIR MASS OVER
IS FAIRLY DRY ALTHOUGH THERE IS SOME MOISTURE TRYING TO WORK INTO
SOUTHERN BORDER FROM NEW MEXICO. WILL STICK WITH LOW POPS OVER
EASTERN MOUNTAINS AND PLAINS FOR EARLY EVENING. MILD OVERNIGHT AND
WARM ON TUESDAY AS COLD FRONT APPROACHES FROM THE NORTH. FRONT
PROGGED TO SLOW OR STALL ALONG THE PALMER DIVIDE TUESDAY LEAVING US
IN THE WARM AND DRY SECTOR FOR MOST OF THE DAY. STAYED WITH
CURRENT TEMPS AS THEY ARE IN THE MIDDLE OF CURRENT GUIDANCE NUMBERS
THAT HAVE AT LEAST A 10 DEGREE SPREAD ON MAX TEMPS. WILL LIKELY BE
SOME LATE DAY CLOUDS THAT COULD HOLD TEMPS BACK A BIT SO A MIDDLE
ROAD LOOKS BEST. AS FOR POPS ON TUESDAY PLENTY OF WARM, DRY AIR AHEAD
OF THE COLD FRONT SO TIMING WILL BE CRITICAL. 700 MB TEMPS PROGGED
TO BE PLUS 16 TO 18 COULD BE A TOUGH CAP TO BREAK WITHOUT THE
BOUNDARY. BASED FORECAST ON IDEA THAT THE BOUNDARY WILL WAIT UNTIL
AFTER 00Z TO MOVE INTO CWFA AND KEPT THE LOW POPS FOR THE AFTERNOON.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

MAIN FCST CHALLENGES WILL BE FRONTAL PASSAGE TUES EVENING...THEN
TEMPS AND PRECIP CHANCES THROUGH THE WEEK.

TUESDAY NIGHT: BOTH META AND GFS/AVN MODELS INDICATE THAT A COLD
FRONT WILL DROP DOWN THE E PLAINS TUES...BUT THE QUESTION IS WHEN.
GFS DROPS THE COLD FRONT DOWN AROUND 06Z TIME FRAME...AND ONCE IT
COMES THROUGH IT IS HERE TO STAY THROUGH THE DAY WED. META BRINGS
THE FRONT DOWN A BIT QUICKER...21Z TUES TIME FRAME...BUT IT IS MORE
OF A GLANCING BLOW. FEEL THAT THE FASTER MOVEMENT OF THE FRONT IS
MORE REALISTIC...BUT ALSO FEEL THAT ONCE THE FRONT PASSES THE
COOLER AND MORE MOIST SFC ENVIRONMENT WILL PERSIST INTO THURS. MAIN
ADJUSTMENTS AT THIS TIME REST ON INCREASING POPS FOR MOST OF THE E
PLAINS TO SCATTERED POTENTIAL...AND COOLED MIN T GRIDS SLIGHTLY.

WEDNESDAY: WITH SFC COLD AIR IN PLACE FOR THE E PLAINS...AS WELL AS
CLOUD COVER...COOLED MAX TEMP GRIDS ACROSS THE E PLAINS. THIS LOOKS
TO BE A DAY WHEN THE SAN LUIS VALLEY AS A WHOLE WILL BE WARMER THAN
KPUB. SCATTERED POPS FOR THE E PLAINS LOOKS GOOD...AS WELL AS FOR
THE HIGHER ELEVATIONS OF THE SW AND CENT MTS SINCE SW FLOW ALOFT
SHOULD BRING IN SOME MORE CLOUD COVER AND POP CHANCES FOR THE SW
QUAD OF THE STATE.

THURSDAY: AS PREVIOUS DISCUSSION NOTED...THURSDAY LOOKS TO BE
ANOTHER GOOD DAY FOR PRECIP. A LITTLE MORE HEATING COMBINED WITH
MODIFIED SFC ENVIRONMENT SHOULD GET CONVECTION GOING DURING THE AFTN
FOR THE HIGHER TERRAIN AND E PLAINS...WITH ACTIVITY TRACKING E
THROUGH THE NIGHT. ONGOING FORECAST LOOKED GOOD...WITH ONLY SIG
ADJUSTMENT BEING TO COOL MAX TEMPS TO BETTER MATCH NUMERICAL
GUIDANCE AND SURROUNDING OFFICES.

FRIDAY THROUGH MONDAY: GFS CONTINUES WITH A MUCH MORE PROGRESSIVE
PATTERN THROUGH THE EXTENDED...WITH A PREDOMINANT NW FLOW SET UP
ACROSS THE ROCKIES. UKMET AND EC MODELS KEEP A GENERAL TROUGH
PATTERN OVER THE W US...BUT SEEMED A LITTLE SUSPECT. THEREFORE...
DECIDED TO GO WITH THE GFS SOLUTION AT THIS TIME WHICH SUGGESTS A
REINFORCING COLD SURGE FOR THE STATE ON FRI. THIS WILL DROP TEMPS
CONSIDERABLY...WITH COOLER TEMPS REACHING THROUGH THE WEEKEND AND
INTO MON. FOR NOW ISOLATED POPS ALL AREAS LOOKS REASONABLE...AND
THANKS TO COORDINATION FROM SURROUNDING OFFICES COOLED MAX TEMP
GRIDS FRI THROUGH SUNDAY AROUND 10 DEGREES IN SOME INSTANCES...
MAINLY ACROSS THE E PLAINS. THANKS TO BOU AND DDC FOR COLLABORATION.
MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 14, 7:00 AM MDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON JUN 14 2004

COZ058>089-093>099-151300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS BUT
LITTLE RAIN WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING
OVER MOST OF SOUTHEAST AND SOUTH CENTRAL COLORADO. THE GREATEST
CHANCE OF THESE GUSTY THUNDERSTORMS WHICH MAY PRODUCE LOTS OF WIND
AND LITTLE RAIN WILL BE ALONG THE I-25 CORRIDOR. WIND SPEEDS LATER
THIS AFTERNOON AND EARLY EVENING WITH THESE THUNDERSTORMS WILL RANGE
BETWEEN 40 AND 50 MPH.

AN ADDITIONAL THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING. SINCE LITTLE RAIN IS EXPECTED...THERE WILL BE THE
POSSIBILITY OF THESE DANGEROUS LIGHTNING FLASHES CAUSING BOTH WILD
FIRES IN THE MOUNTAINS AND GRASS FIRES ON THE PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED AFTERNOON AND NIGHT TIME THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND TUESDAY NIGHT...MAINLY ASSOCIATED WITH A STRONG COLD
FRONT WHICH WILL MOVE THROUGH SOUTHEAST COLORADO TUESDAY EVENING.
THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE GUSTY WINDS TO 45 MPH
AND CLOUD TO GROUND LIGHTNING.  HOWEVER ONE OR TWO THUNDERSTORMS
NEAR THE COLORADO KANSAS BORDER COULD BECOME STRONG IF SUFFICIENT
LOW LEVEL MOISTURE POOLS OVER THE AREA.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR WEDNESDAY
AND THURSDAY AS WELL...WITH THE HIGHEST PROBABILITIES ALONG THE
EASTERN MOUNTAINS AND ADJACENT PLAINS.  A FEW STORMS ON THURSDAY
COULD BECOME STRONG IF TEMPERATURES CAN WARM SUFFICIENTLY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY THROUGH
THE WEEKEND...WITH THE BEST CHANCES FOR THUNDERSTORMS CONTINUING
ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.